By Rosanna Sutherby, PharmD
Antihistamines, or allergy medicines, come in all shapes and sizes. Nearly all are now available over the counter (OTC). With so many choices currently available, you may wonder what the differences are among them.
Antihistamines fall into two categories: first-generation antihistamines and second-generation antihistamines. First-generation antihistamines are older products that are shorter acting and are more likely to cause drowsiness, dizziness, and other side effects. Second-generation antihistamines were introduced in the 1990s and have minimal or no sedating side effects. These newer drugs are also longer acting and are generally dosed once a day. Allegra (fexofenadine) and Claritin (loratadine) fall into the category of second-generation antihistamines. The following is a comparison between the two.
Prescribed an allergy medication? Don’t pay full price.
Allegra and Claritin work by blocking the effects of histamine, a chemical that your body releases when exposed to allergens, such as pollen, ragweed, or pet dander. Histamine triggers symptoms such as sneezing, itching, runny nose, and watery eyes.
Allegra is indicated for the treatment of seasonal and yearlong allergies in patients ages 2 years and older. It is also used to relieve chronic itching in patients ages 6 months and older.
Claritin is used to treat the symptoms of seasonal and yearlong allergies, as well as chronic itching in patients ages 2 years and older. Claritin has also been used off label (not FDA approved) to prevent exercise-induced asthma in patients with allergies.
Allegra generally starts working about 1 hour after you take it. The effects of a 60 mg dose last about 12 hours, and a 120 mg or 180 mg dose last about 24 hours.
Claritin begins to work about 1 to 3 hours after you take it, and the effects of a 10 mg dose last about 24 hours.
The most commonly reported side effects for Allegra are the following:
- Back pain
- Pain in hands or feet
- Stomach problems
The most common side effects associated with Claritin are the following:
- Dry mouth
If you have kidney problems, talk to your doctor about lowering your dose of Allegra or Claritin.
If you have liver problems, you can take the full dose of Allegra, but Claritin’s dose may need to be adjusted.
If you are taking Allegra, be aware of the following potential interactions:
- Antacids: You should not take Allegra within 15 minutes of taking antacids containing aluminum or magnesium
- Ketoconazole: Ketoconazole may interfere with the metabolism of Allegra and cause the medication to build up in your body.
- Erythromycin: Erythromycin may interfere with the metabolism of Allegra and cause the medication to build up in your body.
- Fruit Juices: Fruit juices, such as grapefruit juice, orange juice, and apple juice, may reduce the effects of Allegra.
Claritin has fewer interactions than Allegra. You should not take Claritin with other antihistamines or allergy medications.
Allegra is classified as pregnancy category C, which means that you should use it only if the potential benefits of taking the medication outweigh the potential risks to your baby. Be sure to discuss your options with your OB/GYN.
Claritin is classified as pregnancy category B, which means that the medication is generally safe to use during pregnancy if it is clearly needed. Other medicines in category B include prenatal vitamins and acetaminophen (Tylenol).
Claritin passes into breast milk, and you should not take it while you are breastfeeding. Researchers do not know if Allegra passes into breast milk. Given the lack of information, you should not use Allegra if you are nursing. Antihistamines, in general, tend to dry up breast milk. If you are breastfeeding, talk to your doctor or pharmacist about safe options to treat allergy symptoms.
The choice between Allegra and Claritin depends on several factors. Allegra can be used by patients as young as 6 months, and you do not need to adjust the dose if you have liver problems. However, Claritin has fewer drug interactions than Allegra, and it is a safer choice if you are pregnant.
A 2001 study that compared Allegra and Claritin for the treatment of seasonal allergy symptoms showed that Claritin was better at relieving symptoms and worked faster than Allegra. However, after seven days, the effects of the two drugs were similar. Participants of this study took 10 mg of Claritin once a day or 60 mg of Allegra twice a day.
Another clinical trial in which participants took 10 mg of Claritin once a day or 120 mg of Allegra once a day showed that Allegra was better at relieving itchy, watery eyes, and nasal congestion. Allegra was also better at improving quality of life.
Allegra and Claritin are both available OTC without a prescription. As of the time this article, the average retail cost for 30 fexofenadine (generic for Allegra) 180 mg tablets is about $15. The average retail cost for 30 loratadine (generic for Claritin) 10 mg tablets is about $11.
If your insurance does not cover Allegra or Claritin because they are available OTC, you can use the ScriptSave WellRx discount card for the best prescription savings at a pharmacy near you.
Rosanna Sutherby is a freelance medical writer who has been a practicing pharmacist in her community for close to 20 years. She obtained her Doctor of Pharmacy from Nova Southeastern University in Ft. Lauderdale, FL. She utilizes her clinical training in the pharmacy, where she helps patients manage disease states such as asthma, diabetes, heart disease, hypertension, and many others. Dr. Sutherby reviews and recommends drug regimens based on patients’ concurrent conditions and potential drug interactions.